Texas, 2016

Flash Flooding in Texas, September 1, 2016

September 1, 2016 · NWS EPZ · 2 events in 1 county or zone

A surface high over the plains states brought moist southeast flow into the region with dew points into the lower to mid 60s. An upper ridge was located right over the Rockies with weak flow aloft keeping storm motion very slow.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

A surface high over the plains states brought moist southeast flow into the region with dew points into the lower to mid 60s. An upper ridge was located right over the Rockies with weak flow aloft keeping storm motion very slow. Rainfall totals of an inch and a quarter to over 2 inches were reported on the east side of El Paso where flash flooding was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Sep 1, 2:25 AM MST, 5 hours 55 minutes earlier.

Area forecast discussion, Sep 1, 2:25 AM MST, 5 hours 55 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
325 AM MDT THU SEP 1 2016

.SYNOPSIS...
East to southeast winds will push moist unstable air into
southern New Mexico and west Texas today and Friday resulting in
scattered showers and thunderstorms across the Borderland.
Westerly flow aloft will bring warmer drier weather to the region
this weekend and Monday. Showers and thunderstorms will then
increase later next week as moisture flows back into the area.

&&

.DISCUSSION...
Low level east to southeast winds will sustain inflow of moist air
mass into southern New Mexico today and Friday sustaining
abundant moisture inflow. Thus dewpoints will remain mostly around
55 to 60 F and precipitable water generally from 1 to 1.4 inches.
The moisture will also keep air mass unstable with mucapes around
600 to 1200 J/kg. Thus threat of convection will persist next 2
days. Limiting factor will be upper ridge which will extend
through the region today through early Friday which will likely
induce weak subsidence aloft. Overall expect convective coverage
will be mostly scattered today and tomorrow.

Later Friday ridge flattens and becomes displaced to our south.
Consequently a drier more stable westerly flow develops in the mid
levels with precipitable water decreasing to below an inch most
locations. With air mass becoming marginally unstable at best
expect diminished convective threat Saturday through Monday with
less clouds/more sunshine pushing temperatures up above normal.

Beginning Tuesday the regional weather pattern will include deep
high pressure across the southern Mississippi valley and mean high
amplitude troughing west of the divide. This scenario will induce
low and mid level flow trajectories from Baja and/or Gulf of
Mexico with associated moisture transport. Precipitable water
will thus rise above an inch and air mass should become more
unstable causing an increase in showers/thunderstorms later
periods.

&&

.AVIATION...valid 01/12z-02/12z.
Scattered areas of MVFR and isolated areas of IFR ceilings and
visibility in showers and thunderstorms mainly from 20z to 03z.
Otherwise vfr conditions prevailing with SCT-BKN060-080. Surface
wind mostly from 5 to 15 kt except for gusts to 40 kt near
thunderstorms.

&&

.FIRE WEATHER...
East to southeast winds will push moist unstable air into
southern New Mexico and west Texas today and Friday resulting in
scattered showers and thunderstorms across the Borderland.
Westerly flow aloft will bring warmer drier weather to the region
this weekend and Monday. Showers and thunderstorms will then
increase later next week as moisture flows back into the area.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 85  69  89  69 /  50  30  30  30
Sierra Blanca           82  65  85  65 /  50  30  30  20
Las Cruces              82  65  87  64 /  50  30  30  30
Alamogordo              82  64  87  64 /  50  30  30  30
Cloudcroft              63  51  66  50 /  70  40  50  50
Truth or Consequences   80  64  84  64 /  50  40  30  30
Silver City             76  59  80  58 /  60  40  50  30
Deming                  83  65  87  64 /  50  30  30  30
Lordsburg               85  65  89  64 /  50  40  30  20
West El Paso Metro      84  69  88  70 /  50  30  30  30
Dell City               83  64  86  64 /  50  30  30  20
Fort Hancock            86  69  89  68 /  50  30  30  30
Loma Linda              78  64  82  63 /  60  30  40  30
Fabens                  85  68  89  67 /  50  30  30  30
Santa Teresa            84  67  88  68 /  50  30  30  30
White Sands HQ          81  66  86  66 /  60  40  30  40
Jornada Range           81  63  86  62 /  50  40  30  40
Hatch                   81  65  86  65 /  50  40  30  30
Columbus                84  66  89  65 /  50  30  30  20
Orogrande               82  66  86  66 /  50  30  30  30
Mayhill                 68  53  72  54 /  70  40  50  40
Mescalero               72  54  75  55 /  70  40  50  50
Timberon                69  52  72  53 /  70  40  50  40
Winston                 74  55  78  54 /  60  40  50  40
Hillsboro               78  60  83  60 /  60  40  40  40
Spaceport               80  63  84  62 /  50  40  30  40
Lake Roberts            76  55  79  53 /  70  40  50  40
Hurley                  77  59  82  59 /  50  30  40  30
Cliff                   83  61  86  59 /  60  40  50  30
Mule Creek              80  57  83  55 /  60  40  40  20
Faywood                 79  60  84  60 /  50  30  40  30
Animas                  86  64  89  63 /  50  40  30  20
Hachita                 84  63  89  63 /  40  40  30  20
Antelope Wells          83  63  87  63 /  50  40  40  20
Cloverdale              80  62  83  61 /  50  40  40  20

&&

.EPZ Watches/Warnings/Advisories...
NM...None.
TX...None.
&&

05 Rogash
Hazardous weather outlook, Aug 31, 10:15 AM MST, 22 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1115 AM MDT WED AUG 31 2016

NMZ401>417-TXZ418>424-011715-
UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES-
NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-
CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA-
WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-
SOUTHERN HUDSPETH HIGHLANDS-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
1115 AM MDT WED AUG 31 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT
ABUNDANT MOISTURE ACROSS THE AREA WILL HELP FUEL SCATTERED SHOWERS
AND THUNDERSTORMS. A FEW STORMS MAY PRODUCE EXCESSIVE RAINFALL
LEADING ISOLATED FLASH FLOODING. RAINFALL AMOUNTS WILL RANGE FROM
LESS THAN 0.10 TO 1 INCH WITH ISOLATED 2+ INCHES POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THE THREAT FOR HEAVY RAIN AND FLASH FLOODING WILL CONTINUE ON
THURSDAY. FOR FRIDAY AND INTO THE HOLIDAY WEEKEND WE WILL SEE LESS
CHANCES FOR RAIN AND WARMER TEMPERATURES.

.SPOTTER INFORMATION STATEMENT...
IF YOU OBSERVE FLOODING PLEASE REPORT IT TO THE NWS OFFICE VIA OUR
800 SPOTTER PHONE NUMBER OR VIA TWITTER USING OUR USER NAME
@NWSELPASO

The radar

The El Paso radar (KEPZ), 41 km away, was scanning. The volume nearest the first event began at 15:20 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, El Paso

When
September 1, 8:20 AM MST to 10:30 AM MST
Where
El Paso County, 6.58 mi ESE of (Elp)el Paso Intl Ar to 6.4 mi ESE of (Elp)el Paso Intl Ar
Cause
Heavy Rain
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
31.748, -106.286

Cars and homes were reported flooded along Dick Mayers Dr between Victor Lopez and Chelita drives in east El Paso.

Flash Flood, El Paso

When
September 1, 8:37 AM MST to 10:30 AM MST
Where
El Paso County, 4.88 mi ESE of (Elp)el Paso Intl Ar to 5.32 mi ESE of (Elp)el Paso Intl Ar
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
31.770, -106.305

Montwood Drive was closed in both directions near Lake Omega Drive due to flooded roads.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2016Every state in 2016This day in weather historyWarnings in Texas, September 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 659951, 659952.